Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 202, NWS State College, PA

November 8, 1996Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Nov 8, 1996, 4:23 PM EST for Tioga County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 4:23 PM EST (21:23 UTC)
Expired
Nov 8, 1996, 9:00 PM EST
In force
5 hr
Issued by
NWS State College, PA
Area
Whole counties

County Tioga County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 082130
FFWCTP
PAC117-090200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS EXTENDED THE
FLASH FLOOD WARNING UNTIL 900 PM EST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...
 
IN  PENNSYLVANIA
 
   ...TIOGA COUNTY
 
SERIOUS FLOODING CONTINUES ACROSS TIOGA COUNTY. GENERALLY...BETWEEN
3 AND 5 INCHES OF RAIN HAS FALLEN ACROSS THE COUNTY TODAY...WITH A
SPOTTER REPORT OF 7.25 INCHES FALLING 12 MILES NORTH OF WELLSBORO.
 
COUNTY EMERGENCY MANAGENT OFFICIALS INDICATE THAT MANY STREAMS AND
CREEKS CONTINUE OUT OF THEIR BANKS.  SOME HOUSES ARE UNDER WATER IN
TIOGA BOROUGH.  PARTS OF WELLSBORO HAVE BEEN EVACUATED.
 
WITH ADDITIONAL RAIN EXPECTED THIS EVENING...THIS SERIOUS FLOODING
THREAT WILL CONTINUE.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
\OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
JUNG
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 3:49 PM EST, 34 minutes earlier.

Area forecast discussion, Nov 8, 3:49 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LAKE EFFECT
NATIONAL WEATHER SERVICE HARRISBURG, PA
348 PM EST FRI NOV 08 1996

PER CORD WITH PIT/PHL WILL KEEP FFA GOING INTO THIS EVENING.
TOR WATCH TIL 7 PM FOR FAR E CWA.

TIOGA CNTY ESPECIALLY HARD HIT WITH FLOODING. SEVERAL COUNTIES TO
OUR SOUTH REPORTING DAMAGE(POSSIBLE TOR).

COLD FRONT JUST EAST OF UCA-AVP-LNS LINE AND MOVING EVER SO
SLOWLY EAST. STRONG 8H JET FEEDING COPIOUS AMOUNTS OF MOISTURE
INTO BNDRY. PROGS FCST 80 KT 8H JET ACROSS NJ THIS EVE! THIS
COMBINATION HAS PRODUCED WIDESPREAD 1-3 INCH RAIN AMOUNTS ACROSS
CWA TODAY. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS EVE WITH
PRECIP TAPERING OFF TO SHOWERS ACROSS FAR E CWA BEFORE MIDNIGHT.

5H VORT TO MOVE THRU CWA SAT MORNING BRINGING ADDITIONAL RW-
/POSSIBLE SW- ACROSS NW PA DURING THE EARLY PAT OF SAT.

LAKE EFFECT SNOW OUTLOOK

FRI 7 PM TO SAT 7 AM...N
SAT 7 AM TO SAT 7 PM...Y (SYNOPTIC SW-)
SAT 7 PM TO SUN 7 AM...Y

WINTHER

In the hours before

Local storm report, Nov 8, 10:57 AM EST, 5 hours 26 minutes before
PAZ004-005-010-011-017>019-024>027-033>035-301800-
STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EST FRI NOV 8 1996

...PROBABLE TORNADO IN BEDFORD COUNTY...

REPORTS FROM EMERGENCY MANAGEMENT IN BEDFORD COUNTY INDICATE THAT
A TORNADO PROBABLY TOUCHED DOWN IN WOLFSBURG ABOUT 830 AM EST THIS
MORNING.  9 HOMES AND 2 BUSINESSES WERE DAMAGED...1 HOME AND 2
GARAGES WERE COMPLETELY DESTROYED.  3 HOMES AND A TRAILER WERE
HEAVILY DAMAGED.  TWO INJURIES WERE REPORTED.  THERE WERE NO
DEATHS.

AN EYEWITNESS REPORTED SEEING A FUNNEL CLOUD IN WOLFSBURG.
EMERGENCY MANAGEMENT DESCRIPTION OF THE DAMAGE ALSO INDICATED THAT
THIS EVENT WAS PROBABLY A TORNADO.

REPRESENTATIVES FROM THE NATIONAL WEATHER SERVICE PLAN TO SURVEY
THE AREA THIS AFTERNOON.

DUNHAM
Local storm report, Nov 8, 11:15 AM EST, 5 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST FRI NOV 08 1996

...THE FOLLOWING IS A PRELIMINARY REPORT OF THE SEVERE WEATHER AND
FLOODING OBSERVED DURING THE SEVERE WX AND FLASH FLOOD EVENT FRIDAY
MORNING. ADDITIONS OR CORRECTIONS MAY BE MADE AFTER FURTHER INFORMATION
IS RECEIVED AND PROCESSED...

TIME EST   ...CITY LOCATION..........ST   ...EVENT/REMARKS
           ...COUNTY LOCATION........

650 AM      BEDFORD                   PA   FLOODING
11/08/96    BEDFORD                        STREET AND BASEMENT
                                           FLOODING

820 AM     WELLSBORO                 PA   FLOODING
11/08/96   TIOGA                          SEVERAL ROADS CLOSED

830 AM     WOLFSBURG                 PA   TORNADO
11/08/96   BEDFORD                        HOUSE DESTROYED
                                          TREES/WIRES DOWN

915 AM     SMITH TWP                 PA   WIND DAMAGE
11/08/96   BEDFORD                        WIRES DOWN ON RT 22

930 AM     WARRIORS MARK TWP         PA   WIND DAMAGE
11/08/96   HUNTINGDON                     POWER POLES/TREES
                                          DOWN ON SR 4025

940 AM     STATE COLLEGE             PA   WIND DAMAGE
11/08/96   CENTRE                         55 MPH GUST

1005       BURNHAM                   PA   WIND DAMAGE
11/08/96   MIFFLIN                        ROOF OFF CAR WASH

FITZGERALD
Special weather statement, Nov 8, 11:52 AM EST, 4 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-082100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 AM EST FRI NOV 8 1996

...TORNADO WATCH CANCELED FOR CENTRAL PENNSYLVANIA MOUNTAINS...

...FLASH FLOOD WATCH CONTINUES FOR ALL OF CENTRAL PENNSYLVANIA
THROUGH LATE AFTERNOON...

THE FOLLOWING COUNTIES REMAIN UNDER A FLASH FLOOD WATCH UNTIL 4
PM...

CLINTON... CENTRE... MIFFLIN... JUNIATA... FRANKLIN... FULTON...
AND HUNTINGDON.

THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REPORTS OF SEVERE WEATHER
AS WELL AS A POSSIBLE TORNADO IN BEDFORD COUNTY...HAS PUSHED EAST
OF THE AREA LATE FRIDAY MORNING. THEREFORE...THE THREAT FOR SEVERE
WEATHER AND TORNADOES IS OVER ACROSS THE CENTRAL MOUNTAINS OF
PENNSYLVANIA.

BEHIND THE FRONT...LIGHT TO OCCASIONALLY MODERATE RAIN WILL
CONTINUE OVER THE AREA THROUGH MID AFTERNOON. THIS WILL PROLONG THE
THREAT OF FLASH FLOODING INTO LATE AFTERNOON.

FITZGERALD
Special weather statement, Nov 8, 11:54 AM EST, 4 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-082100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 AM EST FRI NOV 8 1996

...TORNADO WATCH CANCELED FOR CENTRAL PENNSYLVANIA MOUNTAINS...

...FLASH FLOOD WATCH CONTINUES FOR ALL OF CENTRAL PENNSYLVANIA
THROUGH LATE AFTERNOON...

THE FOLLOWING COUNTIES REMAIN UNDER A FLASH FLOOD WATCH UNTIL 4
PM...

CLINTON... CENTRE... MIFFLIN... JUNIATA... FRANKLIN... FULTON...
AND HUNTINGDON.

THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REPORTS OF SEVERE WEATHER
AS WELL AS A POSSIBLE TORNADO IN BEDFORD COUNTY...HAS PUSHED EAST
OF THE AREA LATE FRIDAY MORNING. THEREFORE...THE THREAT FOR SEVERE
WEATHER AND TORNADOES IS OVER ACROSS THE CENTRAL MOUNTAINS OF
PENNSYLVANIA.

BEHIND THE FRONT...LIGHT TO OCCASIONALLY MODERATE RAIN WILL
CONTINUE OVER THE AREA THROUGH MID AFTERNOON. THIS WILL PROLONG THE
THREAT OF FLASH FLOODING INTO LATE AFTERNOON.

FITZGERALD
Special weather statement, Nov 8, 3:05 PM EST, 1 hour 18 minutes before
PAZ053-058-059-065-066-090000-
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA
VALLEY UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM:

COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK.

A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY
SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL
REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES
EAST OF THE AREA BY AROUND 7 PM.

BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED
LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S.

FITZGERALD
Special weather statement, Nov 8, 3:06 PM EST, 1 hour 17 minutes before
PAZ053-058-059-065-066-090000-
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA
VALLEY UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM:

COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK.

A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY
SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL
REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES
EAST OF THE AREA BY AROUND 7 PM.

BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED
LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 8:14 AM ESTFlash Flood WarningCTPTioga3 hr
Nov 8, 8:41 AM ESTTornado WarningCTPBedford, Blair49 min
Nov 8, 8:48 AM ESTTornado WarningCTPFulton, Huntingdon72 min
Nov 8, 9:02 AM ESTFlash Flood WarningCTPBlair, Centre4 hr
Nov 8, 9:02 AM ESTFlash Flood WarningCTPClinton, Lycoming4 hr
Nov 8, 9:20 AM ESTSevere Thunderstorm WarningCTPCentre, Mifflin55 min
Nov 8, 9:20 AM ESTSevere Thunderstorm WarningCTPJuniata55 min
Nov 8, 9:51 AM ESTFlash Flood WarningCTPPotter, Tioga4 hr
Nov 8, 9:58 AM ESTSevere Thunderstorm WarningCTPClinton, Lycoming62 min
Nov 8, 10:06 AM ESTSevere Thunderstorm WarningCTPTioga69 min
Nov 8, 10:11 AM ESTTornado WarningCTPLycoming, Tioga49 min
Nov 8, 10:29 AM ESTSevere Thunderstorm WarningCTPSnyder, Union46 min
Nov 8, 10:29 AM ESTSevere Thunderstorm WarningCTPPerry46 min
Nov 8, 10:45 AM ESTSevere Thunderstorm WarningCTPDauphin, Montour, Northumberland60 min
Nov 8, 11:09 AM ESTSevere Thunderstorm WarningCTPColumbia, Sullivan66 min
Nov 8, 11:30 AM ESTSevere Thunderstorm WarningCTPLebanon, Schuylkill60 min
Nov 8, 1:48 PM ESTFlash Flood WarningCTPTioga3 hr
Nov 8, 2:19 PM ESTSevere Thunderstorm WarningCTPLancaster, York56 min
Nov 8, 3:46 PM ESTSevere Thunderstorm WarningCTPLancaster59 min
Nov 8, 3:59 PM ESTFlash Flood WarningCTPYork4 hr
Nov 8, 4:05 PM ESTFlash Flood WarningCTPLebanon, Schuylkill4 hr
Nov 8, 4:05 PM ESTFlash Flood WarningCTPLancaster4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.